Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 20, NWS St. Louis, MO

April 26, 2016Franklin County, Jefferson County, Saint Louis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 26, 2016, 1:38 PM CDT for Franklin County, Jefferson County, Saint Louis County, Missouri. It was in force for 27 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2016, 1:38 PM CDT (18:38 UTC)
Expired
Apr 26, 2016, 2:05 PM CDT
In force
27 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Franklin County, MO, Jefferson County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 37 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 1:45 PM CDTHAIL 0.883 N Cedar Hill, MO
Apr 26, 1:49 PM CDTTSTM WND GST 60Eureka, MOHAIL COVERING GROUND.
Apr 26, 1:49 PM CDTHAIL 0.7Eureka, MOHAIL COVERING GROUND.
Apr 26, 2:00 PM CDTHAIL 12 E Eureka, MO
Apr 26, 2:00 PM CDTHAIL 1.5Dittmer, MODELAYED REPORT OF PING PONG BALL SIZE HAIL IN DITTMER EARLIER THIS AFTN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 11:52 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.6 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

220 
WUUS53 KLSX 261838
SVRLSX
MOC071-099-189-261930-
/O.NEW.KLSX.SV.W.0020.160426T1838Z-160426T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
138 PM CDT TUE APR 26 2016

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI...
  NORTHWESTERN JEFFERSON COUNTY IN EAST CENTRAL MISSOURI...
  EAST CENTRAL FRANKLIN COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 230 PM CDT

* AT 138 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DITTMER...
  MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WILDWOOD...EUREKA...PACIFIC...FENTON...HILLSBORO...BYRNES MILL...CEDAR
  HILL...HIGH RIDGE...MURPHY...GRAY SUMMIT...CEDAR HILL LAKES...HOUSE
  SPRINGS...DITTMER...SCOTSDALE...PARKDALE...CATAWISSA...GRUBVILLE...MORSE
  MILL...OTTO AND OERMANN.

THIS INCLUDES INTERSTATE 44 IN MISSOURI BETWEEN EXITS 257 AND 269.
 
THIS ALSO INCLUDES  ROUTE 66 STATE PARK AND SANDY CREEK COVERED
BRIDGE HISTORIC SITE.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3828 9081 3854 9079 3851 9044 3823 9053
TIME...MOT...LOC 1838Z 251DEG 20KT 3833 9069 

HAIL...1.25IN
WIND...60MPH
 
$$

KANOFSKY
1 follow-up statement
638 
WWUS53 KLSX 261905
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
205 PM CDT TUE APR 26 2016

MOC071-099-189-261915-
/O.CAN.KLSX.SV.W.0020.000000T0000Z-160426T1930Z/
ST. LOUIS MO-JEFFERSON MO-FRANKLIN MO-
205 PM CDT TUE APR 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ST. LOUIS...
NORTHWESTERN JEFFERSON AND EAST CENTRAL FRANKLIN COUNTIES IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL...GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR
EAST CENTRAL MISSOURI.

LAT...LON 3828 9081 3854 9079 3851 9044 3823 9053
TIME...MOT...LOC 1904Z 251DEG 20KT 3838 9051 

$$

KANOFSKY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 6:45 AM CDT, 6 hours 53 minutes earlier.

Area forecast discussion, Apr 26, 6:45 AM CDT, 6 hours 53 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
645 AM CDT TUE APR 26 2016

.SHORT TERM...  (Through Late This Afternoon)
Issued at 406 AM CDT Tue Apr 26 2016

A Rex Block pattern exists over the CONUS Rockies and Canadian
Prairie with a weak RIDGE over our region.  A surface frontal
boundary at 07z extended from just south of Chicagoland west-
southwestward to just north of Quincy and near Kansas City.  This
front, in the absence of any upper support and low level jet, will
be the primary focus for any convection that might develop thru late
this morning.  Such as it is, a capping inversion has largely
suppressed the attempted convection in our region and so only a
slight chance is anticipated during this time.

The best focus thru early this morning will be to our west in
northeast Kansas and southeast Nebraska, where there will be a low
level jet and radar and satellite shows this is where the breaking
of the capping inversion has been most successful.

Short-term model guidance seems to have a loose consensus on the
convection that develops to our west congealing and then tracking
east along what should be a slowly southward sagging front over our
way.  Have followed these trends for now with increasing PoPs into
central MO for late this morning, sliding into STL metro during
midday-early afternoon, and then into southern IL during the
afternoon.  Peaked PoPs at 50% for now, but these will need to be
increased as confidence of this event waxes.

This convective event for late this morning and afternoon, and
especially the leading or eastern edge of it, will have some
potential for severe with marginal bulk shear values and CAPE of
around 2000 J/kg.  It will very much depend on how organized the
convection can get early this morning before heading east.

Corresponding with a southward moving front and increased cloudiness
associated with this convective event later today, have edged back
on max temps, still preferring the MAV MOS values from upper 70s in
northeast MO and west-central IL to 80-85 elsewhere.  Again, this
is all conditional on the rain event, so these will probably need
further massaging.

TES

.LONG TERM...  (Tonight through Monday)
Issued at 406 AM CDT Tue Apr 26 2016

A complex forecast in the short term with multiple rounds of storms
thru mid-week.

Convection today will largely determine how events tonight will
unfold. In general, have trended twd the NSSL WRF/local 4km WRF
early in the period, then twd the GFS/ECMWF late tonight into Wed
morning. The 06z/26 NAM actually trended twd this idea as well.

The outflow boundary from today's convection is expected to push any
activity S of the CWA this evening. As the trof over the Plains
becomes more negatively tilted and the sfc boundary lifting nwd back
into the area, expect more storms to move into the region late
tonight. Mdls still prog near 1000 J/kg elevated CAPE, with enuf
deep layer shear to support a threat for severe storms, mainly large
hail given elevated storms. Flooding will be another threat tonight
if storms today evolve as anticipated, with storms tonight traveling
over the same region. Due to uncertainty in precip today and
tonight, have held off on any headlines attm.

Expect convection to be ongoing at the beginning of the period Wed
along and N of the fnt. This convection is expected to push nwd as
the upper trof rotates nwd. The wrmfnt associated with this system
is expected to be draped across the central portions of the CWA and
will provide a focus for storm development Wed afternoon as a s/w
rotates thru the base of the trof. Cloud cover, and therefore
heating, near the fnt are still uncertain with mdls depicting mid
level warming that may keep the region capped. If this cap can be
broken, supercells with large hail will be possible along this fnt,
with what appears to be a triple point in central MO.

The bulk of what develops shud be N of the area by around Midnight
Thurs, but have kept higher PoPs to account for timing differences.
Once this precip exits the area, expect much of Thurs and Fri dry.

Active weather returns this weekend with sfc ridge building into the
region on Mon bringing much cooler temps to the region.

Tilly

&&

.AVIATION...  (For the 12z TAFs through 12z Wednesday Morning)
Issued at 645 AM CDT Tue Apr 26 2016

Outside of some patchy MVFR CIGs in the north around UIN, VFR
conditions (outside of TSRA) are expected to prevail for the TAF
sites thru this evening. A cluster of TSRA is expected to roll
down from the KS-MO-NE junction this morning and affect COU and
the STL metro sites later this morning and early afternoon. A
brief period of gusty winds at the onset is also expected. A
frontal boundary is then anticipated to stall just north of I-70
for tonight and should promote low CIG formation for areas to the
north, including UIN, with MVFR CIGs returning there and perhaps
dropping into IFR category. Widespread rain and TSRA is then
expected to overspread the region later this evening and
overnight.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 26, 5:21 AM CDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
521 AM CDT TUE APR 26 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
521 AM CDT TUE APR 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY...MAINLY LATE THIS
MORNING AND AFTERNOON...WITH THUNDERSTORMS LIKELY LATE TONIGHT.
SOME OF THESE STORMS MAY BE SEVERE CAPABLE OF PRODUCING LARGE HAIL
AND DAMAGING WINDS.

WITH TWO MAIN EPISODES OF RAIN TODAY AND TONIGHT...LOCALIZED
HEAVY RAINFALL IS ALSO POSSIBLE THAT MAY LEAD TO FLOODING IN AREAS
THAT RECEIVE MULTIPLE ROUNDS OF PRECIPITATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY WEDNESDAY AND WEDNESDAY NIGHT ACROSS MUCH
OF THE REGION. SOME OF THESE THUNDERSTORMS MAY BE SEVERE CAPABLE
OF PRODUCING TORNADOES...LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT.

TILLY

In the hours before

Local storm report, Apr 26, 1:14 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
114 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     TSTM WND GST     UNION                   38.45N  91.01W
04/26/2016  M55 MPH          FRANKLIN           MO   AMATEUR RADIO

            NEAR INTERSECTION OF 47 50 IN SOUTHEAST SIDE OF TOWN.

&&

GOSSELIN
Local storm report, Apr 26, 1:16 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
116 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     TSTM WND DMG     MOKANE                  38.67N  91.87W
04/26/2016                   CALLAWAY           MO   PUBLIC

            POWERLINES DOWN... SIDING BLOWN OFF HOUSE... NUMEROUS
            TREES DOWN

&&

CORRECTED REMARKS

PW
Local storm report, Apr 26, 1:20 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
120 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND DMG     BELLFLOWER              39.00N  91.35W
04/26/2016                   MONTGOMERY         MO   TRAINED SPOTTER

            SEVERAL TREES BLOWN DOWN...BETWEEN 15 AND 25 FEET TALL.

&&

BYRD
Local storm report, Apr 26, 1:23 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
123 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND GST     WARRENTON               38.82N  91.14W
04/26/2016  E45 MPH          WARREN             MO   TRAINED SPOTTER

&&

PW
Local storm report, Apr 26, 1:28 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
128 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     WASHINGTON              38.55N  91.01W
04/26/2016                   FRANKLIN           MO   PUBLIC

            LARGE TREE LIMB DOWN.

&&

GOSSELIN
Local storm report, Apr 26, 1:33 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
133 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             VILLA RIDGE             38.47N  90.88W
04/26/2016  E1.00 INCH       FRANKLIN           MO   AMATEUR RADIO

&&

GOSSELIN

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 10:52 AM CDTSevere Thunderstorm WarningLSXBoone, Cole, Moniteau53 min
Apr 26, 11:23 AM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Monroe22 min
Apr 26, 11:37 AM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Cole, Moniteau, Monroe and 2 more53 min
Apr 26, 12:17 PM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Franklin, Gasconade, Lincoln, Montgomery and 2 more58 min
Apr 26, 1:01 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade, Montgomery, Saint Charles, Warren and 1 more45 min
Apr 26, 1:29 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis50 min
Apr 26, 2:00 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.